Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 475, NWS Norman, OK

May 25, 2003Cotton County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 25, 2003, 1:26 AM CDT for Cotton County, Oklahoma. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 1:26 AM CDT (06:26 UTC)
Expired
May 25, 2003, 2:30 AM CDT
In force
64 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Cotton County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 8:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2006 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 250626
SVROKC
OKC033-250730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
125 AM CDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 230 AM CDT

* AT 125 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6     
  MILES NORTH OF COOKIETOWN...NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE COOKIETOWN...TEMPLE AND WALTERS

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3428 9858 3415 9816 3443 9817 3446 9846

$$
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:00 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 24, 10:00 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1000 PM CDT SAT MAY 24 2003

UPDATE FORTHCOMING TO UP POPS/CLOUDS/QPF AND ISSUE FLOOD/FLASH FLOOD
WATCH FOR TX ZONES AND S OK FOR BECKHAM...KIOWA...COMANCHE...
STEPHENS...CARTER...MARSHALL...BRYAN COUNTIES S-WARD. THIS BASED ON
ONGOING ACTIVITY SE...DEVELOPING MCS OVER NW TX THREATENING TO
PROPAGATE E-SE ALONG RED RIVER. SOME AREAS IN SW OK NW TX RECEIVED
3-6 INCHES LAST NIGHT.

340 PM CDT SAT MAY 24 2003

TSTM COMPLEX THAT ROLLED THROUGH CENTRAL AND SOUTHEAST OKLAHOMA THIS
MORNING HAS LEFT A LARGE OUTFLOW BOUNDARY ACROSS THE RED RIVER
VALLEY INTO THE SOUTHWEST OKLAHOMA. OTHER BOUNDARIES MAY ALSO EXIST
FROM PRIOR TSTM COMPLEXES OCCURRING SINCE LAST NIGHT... BUT THEY ARE
GETTING HARDER TO LOCATE. TSTMS DEVELOPING IN WEST CENTRAL KANSAS
THIS AFTERNOON MAY MOVE INTO NORTH CENTRAL OKLAHOMA THIS EVENING IF
THEY HOLD TOGETHER. THIS AREA OF PCPN COULD SEE SOME UPPER SUPPORT
THIS EVENING FROM A WAVE DROPPING SOUTH THROUGH THE CENTRAL PLAINS.
HOWEVER... ON THE DOWNSIDE... THE AIRMASS OVER NORTH CENTRAL
OKLAHOMA HAS BEEN STABILIZED SOMEWHAT FROM MORNING TSTMS.
MEANWHILE... LOOKING FOR MORE WIDESPREAD TSTM DEVELOPMENT OVER THE
HIGH PLAINS/MOUNTAINS OF EASTERN COLORADO INTO WESTERN TEXAS WHICH
COULD ROLL SOUTHEAST INTO MAINLY THE WESTERN PORTIONS OF OKLAHOMA
AND NORTH TEXAS. HEAVY RAINS LAST NIGHT OVER A SMALL PORTION OF
WESTERN NORTH TEXAS... TO THE WEST AND SOUTHWEST OF WICHITA FALLS...
LEAVES THAT AREA SUSCEPTIBLE TO SOME FLOOD PROBLEMS TONIGHT...IF
STORMS MANAGE TO TRAIN ACROSS THE REGION. CURRENTLY... THE LOW LEVEL
FOCUS IS STILL NORTH OF THAT AREA. AS THE CENTRAL PLAINS SHORT WAVE
DROPS SOUTH THIS EVENING... IT WILL HELP TO PUSH A SECONDARY COLD
FRONT... ESTIMATED TO BE CURRENTLY MOVING INTO NORTHERN KANSAS...
ACROSS THE FA. THIS SHOULD LEAD TO GRADUALLY DRYING AIR ESPECIALLY
OVER THE CENTRAL AND EASTERN ZONES. WILL TAPER OFF POPS ON
SUNDAY...ATHOUGH WILL KEEP THEM A LITTLE HIGHER IN THE WEST WHERE
MOISTURE WILL BE DEEPER. GENERALLY MILD...DRY WEATHER EXPECTED FOR
THE EXTENDED PERIODS WITH WEAK RIDGING ACROSS THE AREA... ALTHOUGH
THE WEST COULD STILL BE BRUSHED BY A STORM COMPLEX OR TWO EMBEDD IN
THE N-NWLY FLOW.

PRELIM NMBRS...

OKC   59   75   56   75  / 30   20   10   10
HBR   59   75   54   75  / 50   30   20   20
SPS   62   76   56   77  / 40   30   20   20
GAG   56   72   49   74  / 60   20   20   20
PNC   56   73   53   74  / 30   20   10   10
DUA   63   76   57   76  / 20   20   10   10

FORECAST ID = 32

.OUN...
OK...FLASH FLOOD WATCH TONIGHT OKZ021-033>039-0044>048-050>052.
TX...FLASH FLOOD WATCH TONIGHT TXZ083>090.
Hazardous weather outlook, May 24, 12:00 PM CDT, 13 hours 26 minutes before
OKZ004>048-050>052-TXZ083>090-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
CENTRAL AND SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A CUSHING TO
GUTHRIE TO KINGFISHER AND LEEDEY LINE.

TIMING...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AS AN OUTFLOW
BOUNDARY ADVANCES SOUTH.  ADDITIONAL THUNDERSTORMS ARE
EXPECTED LATER THIS EVENING INTO THE OVERNIGHT HOURS AS
STORMS MOVE SOUTHEAST FROM THE HIGH PLAINS OF TEXAS AND
COLORADO.

IMPACTS...
LARGE HAIL IS THE PRIMARY THREAT...WITH DAMAGING STRAIGHT-LINE WINDS
A THREAT WITH ANY THUNDERSTORM LINE SEGMENTS. ALTHOUGH THE TORNADO
THREAT IS RELATIVELY LOW...STORMS THAT DEVELOP THIS AFTERNOON
ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS WILL HAVE
THE BEST POTENTIAL AS INSTABILITY AND SHEAR SHOULD BE MAXIMIZED
IN THESE AREAS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS DURING
THE PREVIOUSLY MENTIONED TIMES.

DISCUSSION...
AN OUTFLOW BOUNDARY MOVING SOUTH INTO SOUTHERN PARTS OF
OKLAHOMA THIS AFTERNOON WILL PROVIDE THE FOCUS FOR SCATTERED
THUNDERSTORM DEVELOP.  MODERATE INSTABILITY AND GOOD DIRECTIONAL
SHEAR AHEAD OF THIS BOUNDARY WILL BE SUFFICIENT FOR SEVERE
THUNDERSTORM DEVELOPMENT.  LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN RISK.  LOCALLY HEAVY RAINFALL MAY ALSO OCCUR
WITH THESE STORMS.  PARTS OF WESTERN NORTH TEXAS... MAINLY
EAST OF A LINE FROM VERNON TO ARCHER CITY... RECEIVED RAINFALL
AMOUNTS BETWEEN 3 AND 5 INCHES LAST NIGHT.  THIS AREA WILL BE
MORE SUSCEPTIBLE TO FLOODING.

OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGH
PLAINS OF TEXAS THIS AFTERNOON AND EVENING.  THESE STORMS WILL
LIKELY MOVE INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
LATE TONIGHT.  DAMAGING THUNDERSTORM WINDS AND LARGE HAIL WILL
BE THE MAIN THREATS WITH THESE STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE NORTHWEST FLOW WEATHER PATTERN WILL BEGIN TO TURN MORE NORTHERLY
WITH TIME AS WE MOVE INTO MIDWEEK. A CONTINUED CHANCE OF
THUNDERSTORMS AND A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL
CONTINUE INTO MIDWEEK...MAINLY OVER WESTERN PART OF OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

6

In the hours before

Special weather statement, May 24, 11:06 PM CDT, 2 hours 20 minutes before
OKZ051-052-250415-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1106 PM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN AND MARSHALL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER COLBERT AT 1106 PM CDT...
MOVING SOUTHEAST AT 15 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

A LINE OF STORMS WILL TRAVEL SOUTHEAST FROM CENTRAL MARSHALL COUNTY
INTO SOUTH CENTRAL BRYAN COUNTY THROUGH MIDNIGHT. SOME MINOR
FLOODING AND SMALL HAIL MAY OCCUR.

WR
Special weather statement, May 24, 11:22 PM CDT, 2 hours 4 minutes before
OKZ033-TXZ083-250430-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1122 PM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN AND HARMON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHEAST OF GOODLETT AT
1122 PM CDT...MOVING SOUTHWEST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Local storm report, May 24, 11:27 PM CDT, 1 hour 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1127 PM CDT SAT MAY 24 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1127 PM    9 W ALTUS                 OK   .75 INCH HAIL
05/24/03   JACKSON                        REPORTED BY ALTUS EOC.

TY
Local storm report, May 25, 12:22 AM CDT, 1 hour 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1222 AM CDT SUN MAY 25 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1216 AM    8 N QUANAH                TX   .75 INCH HAIL
05/25/03   HARDEMAN                       REPORTED BY COUNTY
                                          SHERIFFS OFFICE

KT
Special weather statement, May 25, 1:08 AM CDT, 18 minutes before
OKZ021-250630-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
108 AM CDT SUN MAY 25 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF ERICK AT 108
AM CDT...NEARLY STATIONARY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, May 25, 1:19 AM CDT, 7 minutes before
TXZ085-250630-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
119 AM CDT SUN MAY 25 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WILBARGER COUNTY.

A GUST FRONT WAS MOVING ACROSS WESTERN AND CENTRAL WILBARGER COUNTY.
40 TO 50 MPH WINDS CAN BE EXPECTED.

PEOPLE IN WILBARGER COUNTY...INCLUDING THE CITY OF VERNON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

JAMES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:01 PM CDTSevere Thunderstorm WarningOUNBryan29 min
May 24, 8:53 PM CDTSevere Thunderstorm WarningOUNKiowa52 min
May 24, 9:14 PM CDTSevere Thunderstorm WarningOUNBryan46 min
May 24, 9:42 PM CDTSevere Thunderstorm WarningOUNKiowa48 min
May 24, 9:45 PM CDTSevere Thunderstorm WarningOUNWashita45 min
May 24, 10:00 PM CDTSevere Thunderstorm WarningOUNBryan60 min
May 24, 10:11 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson64 min
May 24, 10:31 PM CDTSevere Thunderstorm WarningOUNKiowa29 min
May 24, 10:46 PM CDTTornado WarningOUNJackson39 min
May 24, 11:10 PM CDTSevere Thunderstorm WarningOUNGreer50 min
May 24, 11:12 PM CDTSevere Thunderstorm WarningOUNJackson48 min
May 24, 11:38 PM CDTSevere Thunderstorm WarningOUNJackson52 min
May 24, 11:53 PM CDTFlash Flood WarningOUNJackson2 hr
May 25, 12:28 AM CDTSevere Thunderstorm WarningOUNRoger Mills47 min
May 25, 12:50 AM CDTSevere Thunderstorm WarningOUNBryan40 min
May 25, 1:54 AM CDTFlash Flood WarningOUNCotton, Jefferson, Love3 hr
May 25, 5:00 AM CDTFlash Flood WarningOUNComanche, Cotton, Jefferson, Love3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.